Hypocalcaemia or hypocalcemia is the presence of low serum calcium levels in the blood. Physiologically, blood calcium is tightly regulated within a narrow range for proper cellular processes. Calcium in the blood exists in three primary states: bound to proteins (mainly albumin), bound to anions such as phosphate and citrate, and as free (unbound) ionized calcium. Only the ionized calcium is physiologically active. Normal blood calcium level is between 8.5 to 10.5 mg/dL (2.12 to 2.62 mmol/L) and that of ionized calcium is 4.65 to 5.25 mg/dL (1.16 to 1.31 mmol/L). Common causes of hypocalcemia include hypoparathyroidism, vitamin D deficiency, and chronic kidney disease. Symptoms of hypocalcemia include neuromuscular irritability (including tetany as manifested by Chvostek's sign or Trousseau's sign, bronchospasm), electrocardiographic changes, and seizures. Treatment is dependent upon the cause, but most commonly includes supplementation of calcium and some form of vitamin D or its analogues.
Signs and symptoms
The neuromuscular symptoms of hypocalcemia are caused by a positive bathmotropic effect due to the decreased interaction of calcium with sodium channels. Since calcium blocks sodium channels and inhibits depolarization of nerve and muscle fibers, diminished calcium lowers the threshold for depolarization. The symptoms can be recalled by the mnemonic "CATS go numb"- Convulsions, Arrhythmias, Tetany and numbness/parasthesias in hands, feet, around mouth and lips.
- Petechiae which appear as on-off spots, then later become confluent, and appear as purpura (larger bruised areas, usually in dependent regions of the body).
- Oral, perioral and acral paresthesias, tingling or 'pins and needles' sensation in and around the mouth and lips, and in the extremities of the hands and feet. This is often the earliest symptom of hypocalcaemia.
- Carpopedal and generalized tetany (unrelieved and strong contractions of the hands, and in the large muscles of the rest of the body) are seen.
- Latent tetany
- Tendon reflexes are hyperactive
- Life-threatening complications
- Effects on cardiac output
- ECG changes include the following:
- Intermittent QT prolongation, or intermittent prolongation of the QTc (corrected QT interval) on the EKG (electrocardiogram) is noted. The implications of intermittent QTc prolongation predisposes to life-threatening cardiac electrical instability (and this is therefore a more critical condition than constant QTc prolongation). This type of electrical instability puts the patient at high risk of torsades de pointes, a specific type of ventricular tachycardia which appears on an EKG (or ECG) as something which looks a bit like a sine wave with a regularly increasing and decreasing amplitude. (Torsades de pointes, as with any type of ventricular tachycardia, causes death, unless the patient can be electrically cardioverted, and returned to a normal cardiac rhythm.)
is a common cause of hypocalcemia. Calcium is tightly regulated by the parathyroid hormone
(PTH). In response to low calcium levels, PTH induces the kidneys to reabsorb calcium, the kidneys to increase production of calcitriol (the active form of vitamin D) thereby increasing intestinal absorption of calcium, and the bones to release calcium. These actions lead to a re-balance in the blood calcium levels. However, in the setting of absent, decreased, or ineffective PTH hormone, the body loses this regulatory function, and hypocalcemia ensues. Hypoparathyroidism is commonly due to surgical destruction of the parathyroid glands via parathyroidectomy, partial or total thyroidectomy, or neck dissection for head and neck cancers. Hypoparathyroidism may also be due to autoimmune destruction of the glands.
- Eating disorders
- Prolonged vomiting (e.g. with a viral illness)
- Exposure to mercury, including infantile acrodynia
- Excessive dietary magnesium, as with supplementation.
- Excessive dietary zinc, as with supplementation (causes rapid hypocalcemia).
- Prolonged use of medications/laxatives containing magnesium
- Chelation Therapy for metal exposure, particularly EDTA
- Osteoporosis treatment or preventive agents, such as Bisphosphonates and Denosumab.
- Agents for the treatment of hypercalcemia, such as Calcitonin.
- Chronic renal failure
- Absent active vitamin D
- Decreased dietary intake
- Decreased sun exposure
- Defective Vitamin D metabolism
- Ineffective active vitamin D
- Severe acute hyperphosphataemia
- Tumour lysis syndrome
- Acute renal failure
- Exposure to hydrofluoric acid
- As a complication of pancreatitis
- Alkalosis, often caused by hyperventilation
- As blood plasma hydrogen ion concentration decreases, caused by respiratory or metabolic alkalosis, the concentration of freely ionized calcium, the biologically active component of blood calcium, decreases. Because a portion of both hydrogen ions and calcium are bound to serum albumin, when blood becomes alkalotic, the bound hydrogen ions dissociate from albumin, freeing up the albumin to bind with more calcium and thereby decreasing the freely ionized portion of total serum calcium. For every 0.1 increase in pH, ionized calcium decreases by about 0.05 mmol/L. This hypocalcaemia related to alkalosis is partially responsible for the cerebral vasoconstriction that causes the lightheadedness, fainting, and paraesthesia often seen with hyperventilation.
- Tetany may also be seen with this condition.
- Neonatal hypocalcemia
- Very low birth weight (less than 1500 grams)
- Gestational age less than 32 weeks
Because a significant portion of calcium is bound to albumin, any alteration in the level of albumin will affect the level of calcium is measured. A corrected calcium level based on the albumin level is: Corrected calcium (mg/dL) = measured total Ca (mg/dL) + 0.8 * (4.0 - serum albumin [g/dL]). Another way to determine the calcium level is to measure directly the ionized calcium level.
- Intravenous calcium gluconate 10% can be administered, or if the hypocalcaemia is severe, calcium chloride is given instead. This is only appropriate if the hypocalcemia is acute and has occurred over a relatively short time frame. But if the hypocalcemia has been severe and chronic, then this regimen can be fatal, because there is a degree of acclimatization that occurs. The neuromuscular excitability, cardiac electrical instability, and associated symptoms are then not cured or relieved by prompt administration of corrective doses of calcium, but rather exacerbated. Such rapid administration of calcium would result in effective over correction – symptoms of hypercalcemia would follow.
- However, in either circumstance, maintenance doses of both calcium and vitamin-D (often as 1,25-(OH)2-D3, i.e. calcitriol) are often necessary to prevent further decline.